Hail, St. Helena
- When
- March 3, 4:25 PM CST
- Where
- St. Helena County, Greensburg
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.820, -90.670
Scattered strong to severe thunderstorms moved across southeast Louisiana as a strong upper level disturbance and an associated cold front moved across the lower Mississippi Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
Scattered strong to severe thunderstorms moved across southeast Louisiana as a strong upper level disturbance and an associated cold front moved across the lower Mississippi Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 3, 1:52 PM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
152 PM CST MON MAR 3 2008
.SHORT TERM...
EARLY THIS AFTERNOON THUNDERSTORMS WERE CONTINUING TO DEVELOP
ACROSS MUCH OF NORTHEASTERN THROUGH SOUTHERN AND CENTRAL
LOUISIANA...AHEAD OF THE COLD FRONT WHICH STRETCHED FROM NORTH-
CENTRAL LOUISIANA THROUGH EXTREME EAST TEXAS. DEW POINTS
APPROACHING 70F WERE PUSHING INTO SOUTHEASTERN LOUISIANA. A LOW-
LEVEL JET OF 55-60 KNOTS WAS OVER SOUTHWESTERN LOUISIANA...AS
INDICATED BY THE 18Z LCH SOUNDING. A STRONG UPPER-LEVEL TROUGH WAS
OVER WEST TEXAS WITH DIFFLUENCE ALOFT OVER THE LOWER MISSISSIPPI
VALLEY. MSAS ANALYZED LIFTED INDICIES WERE LESS THAN -7 AROUND THE
HOUMA AREA. 18Z 0-3KM STORM RELATIVE HELICITY VALUES WERE OVER 600
AT LCH AND NEAR 400 AT LIX. THUNDERSTORM ACTIVITY WILL CONTINUE TO
INCREASE AND SPREAD EASTWARD INTO OUR PCWA AS THE SYSTEM MOVES
EASTWARD. THE FRONT SHOULD BE PUSHING INTO THE BATON ROUGE AREA
BETWEEN 6-9 PM...AND THE MISSISSIPPI GULF COAST 12-3AM. WINDS ARE
EXPECTED TO GUST TO GALE FORCE OVER THE COASTAL WATERS WITH
SUSTAINED 25 TO 30 KNOTS. HIGH PRESSURE WILL BUILD INTO THE LOWER
MISSISSIPPI VALLEY TUESDAY NIGHT INTO WEDNESDAY...WITH LOW TEMPS
DROPPING TO NEAR FREEZING OVER MUCH OF SOUTH MISSISSIPPI.
.LONG TERM...
A SURFACE LOW WILL MOVE NORTHEASTWARD INTO THE WESTERN GREAT LAKES
BY THURSDAY MORNING...DRAGGING A COLD FRONT INTO LOUISIANA AS
CONVECTION DEVELOPS IN THE WESTERN AND NORTH-CENTRAL GULF OF
MEXICO. THE FRONT IS EXPECTED TO PUSH THROUGH THE AREA LATE
THURSDAY INTO FRIDAY MORNING AS A BROAD UPPER-LEVEL TROUGH DROPS
INTO THE SOUTHERN PLAINS/LOWER MISSISSIPPI VALLEY.
.AVIATION...
STRONG THUNDERSTORMS ARE EXPECTED AT THE TERMINALS THIS AFTERNOON
INTO THE EVENING HOURS. THE COLD FRONT SHOULD PUSH THROUGH THIS
EVENING AROUND BTR INTO THE EARLY MORNING HOURS AROUND GPT.
VISIBILITIES MAY DROP TO 1SM AND CEILINGS TO 500FT IN THE STRONGER
STORMS. WIND GUSTS COULD BE 35-45 KNOTS WITH THE STRONGEST
STORMS...WITH A MODERATE RISK OF SEVERE THUNDERSTORMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 44 54 32 66 / 90 10 0 0
BTR 44 55 34 67 / 90 10 0 0
MSY 48 56 39 66 / 90 20 0 0
GPT 48 56 35 65 / 90 30 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST TUESDAY FOR GMZ550-555-570-
575.
SMALL CRAFT ADVISORY UNTIL 3 PM CST TUESDAY FOR GMZ530.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST TUESDAY FOR GMZ555-570-575.
&&
25HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1100 AM CST MON MAR 3 2008 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-041300- PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM- PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE- ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS- LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES- LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE- POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST- ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE- UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL- WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 1100 AM CST MON MAR 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF MEXICO...SOUTHEASTERN LOUISIANA...AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT IN ADVANCE OF AN APPROACHING STRONG COLD FRONT. THE GREATEST RISK WILL BE A SQUALL LINE WITH DAMAGING WIND GUSTS AND POSSIBLY LARGE HAIL. DUE TO INCREASING SOUTHERLY FLOW IN ADVANCE OF THE SQUALL LINE...A FEW SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES MAY DEVELOP LATE THIS AFTERNOON AND INTO THE EVENING HOURS BEFORE THE SQUALL LINE PASSAGE FROM WEST TO EAST. HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO ACCOMPANY THE STORMS. MARINE... A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TUESDAY FOR THE GULF COASTAL WATERS AND LAKES PONTCHARTRAIN AND MAUREPAS. STRONG SOUTHERLY WINDS OF 15 TO 25 KNOTS CAN BE EXPECTED IN ADVANCE OF A STRONG COLD FRONT THAT WILL MOVE ACROSS THE MARINE AREA TONIGHT. IN THE WAKE OF THIS FRONT... STRONG WEST TO NORTHWEST WINDS OF 20 TO 30 KNOTS CAN BE EXPECTED LATE TONIGHT INTO TUESDAY. NEAR GALE CONDITIONS ARE POSSIBLE LATE MONDAY NIGHT AND TUESDAY MORNING ACROSS THE GULF COASTAL WATERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY AS AN AREA OF LOW PRESSURE DEVELOPS IN THE CENTRAL GULF OF MEXICO AND MOVES EAST TOWARD FLORIDA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS...EMERGENCY MANAGERS...AND FIRST RESPONDERS SHOULD MONITOR THE WEATHER SITUATION THIS AFTERNOON AND TONIGHT AND BE PREPARED TO ACTIVATE EMERGENCY OPERATIONS.
LAZ035-036-MSZ068-069-032130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 239 PM CST MON MAR 3 2008 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL MOVING EXTREME SOUTHWEST MISSISSIPPI... AT 230 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS UP TO 40 MILES AN HOUR AND PEA SIZE HAIL NEAR JACKSON...OR ABOUT 5 MILES SOUTHWEST OF JACKSON...MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR... NORWOOD AT 300 PM. CENTREVILLE AT 315 PM. GLOSTER AND CROSBY AT 330 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
MSZ069-032215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 326 PM CST MON MAR 3 2008 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND PEA SIZE HAIL MOVING INTO WILKINSON COUNTY... AT 323 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND PEA SIZE HAIL NEAR CLINTON...OR ABOUT 13 MILES SOUTH OF GLOSTER...MOVING NORTHEAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR... LIBERTY AND GLOSTER AT 345 PM. SMITHDALE AT 400 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
LAZ036>038-048>050-032315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 412 PM CST MON MAR 3 2008 ...CLUSTER OF STRONG THUNDERSTORMS WITH STRONG GUSTY WINDS ACROSS EAST CENTRAL LOUISIANA... AT 406 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS WITH GUSTY WINDS UP TO 40 MILES AN HOUR...MAINLY OVER LIVINGSTON...SAINT HELENA AND TANGIPAHOA PARISHES...MOVING NORTHEAST AT 25 TO 30 MPH. ANY THUNDERSTORM IN THE CLUSTER HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE HAIL AND/OR DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
LAZ058>063-066-067-032330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 425 PM CST MON MAR 3 2008 ...LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING TOWARD THE NEW ORLEANS METRO AREA... AT 423 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS...ALONG A LINE EXTENDING FROM LAPLACE TO LAROSE...MOVING NORTHEAST AT 20 MPH. STRONG THUNDERSTORMS WILL BE NEAR... LAROSE AND CUT OFF AT 445 PM. WAGGAMAN AND KENNER AT 500 PM. WESTWEGO AND METAIRIE AT 515 PM. NEW ORLEANS AND JEAN LAFITTE AT 530 PM. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS LINE OF DEVELOPING STORMS. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. A TORNADO WATCH IS IN EFFECT FOR THE GREATER NEW ORLEANS AREA UNTIL 11 PM CST. MORE THUNDERSTORMS WILL BE APPROACHING THE AREA LATER THIS EVENING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. 24
The national radar mosaic for the moment the first event began.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
A large tree was blown down on Rebel Lane.
Trees were blown down on Cook Road between Baywood and Bluff Creek.
Thunderstorm winds knocked down trees and caused minor roof damage to a home in Bogalusa. A few trees were also knocked down at other scattered locations around Washington Parish.
The roof of a trailer was taken off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88727, 88722, 88724, 90869, 88725.